Alert archive / Montana / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 97, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 19, 2007, 6:38 PM MDT for Hill County, Montana. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2007, 6:38 PM MDT (00:38 UTC)
- Expired
- Jul 19, 2007, 7:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Hill County, MT
The radar
The Great Falls radar (KTFX), 158 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 7:15 PM MDT | HAIL 0.75 | 20 N Inverness, MT | MOST HAIL WAS PEA SIZED ... HAIL OCCURED IN FOUR SEPARATE VOLLEYS AND FELL THE MAJORITY OF THE TIME UNTIL ENDING AROUND 745PM MDT ... PENNY SIZED FELL ONLY AFTER 730PM MDT |
| Jul 19, 7:35 PM MDT | HAIL 0.75 | 20 N Inverness, MT | PENNY SIZED HAIL FELL ONLY FROM 735 PM THROUGH 745 PM. HAIL OCCURRED IN FOUR SEPARATE VOLLEYS BETWEEN 715 PM AND 745 PM...BUT THE MAJORITY OF THIS HAIL WAS DIME SIZED OR SMALLER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5873 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 200038
SVRTFX
MTC041-200130-
/O.NEW.KTFX.SV.W.0097.070720T0038Z-070720T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
638 PM MDT THU JUL 19 2007
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HILL COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 730 PM MDT
* AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES NORTH OF INVERNESS...MOVING NORTH AT
25 MPH.
* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
NORTHWESTERN HILL COUNTY.
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4868 11074 4868 11057 4899 11046 4899 11073
4878 11074
$$
THOMSON1 follow-up statement
000
WWUS55 KTFX 200100
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
700 PM MDT THU JUL 19 2007
MTC041-200130-
/O.CON.KTFX.SV.W.0097.000000T0000Z-070720T0130Z/
HILL MT-
700 PM MDT THU JUL 19 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHWESTERN HILL COUNTY...
AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER NORTHWESTERN HILL COUNTY...OR ABOUT 27 MILES NORTHEAST
OF CHESTER...MOVING NORTH AT 20 MPH.
THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL NORTHWESTERN HILL
COUNTY.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4868 11074 4868 11057 4899 11046 4899 11073
4878 11074
$$
THOMSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:35 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 19, 5:35 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 535 PM MDT THU JUL 19 2007 UPDATE TO AVIATION SECTION ONLY. .DISCUSSION... TONIGHT THROUGH SATURDAY...SOUTHWEST FLOW ALOFT ALONG WITH VERY WARM TO HOT TEMPERATURES WILL CONTINUE INTO THE WEEKEND. MAIN FORECAST PROBLEM DURING THE PERIOD WILL BE TO FIGURE OUT THE SITUATION WITH THUNDERSTORMS. FRONT NEAR A BUTTE-GREAT FALLS LINE AT MID-AFTERNOON ON THURSDAY WILL MOVE EAST THIS EVENING AND SHOULD BE EAST OF THE FORECAST AREA AFTER MIDNIGHT. STILL EXPECT THUNDERSTORMS TO DEVELOP NEAR AND AHEAD OF THE FRONT. IT IS QUITE UNSTABLE NEAR AND AHEAD OF THE COLD FRONT SO WILL CONTINUE TO FORECAST STRONGER THUNDERSTORMS. FOR FRIDAY AIRMASS WILL AGAIN BE UNSTABLE THOUGH NOT QUITE AS UNSTABLE AS TODAY. EXPECT A WEAK SHORTWAVE TO MOVE NORTHEAST THROUGH THE AREA LATER IN THE AFTERNOON AND EVENING. THUS WILL CONTINUE THE IDEA OF SLIGHT CHANCE OF THUNDERSTORMS. ON SATURDAY COULD AGAIN SEE A WEAK SHORTWAVE BUT MODELS ARE INDICATING A LESS UNSTABLE AIRMASS IF NOT A STABLE AIRMASS. HAVE GONE WITH A MOSTLY DRY FORECAST. BLANK SATURDAY NIGHT THROUGH TUESDAY NIGHT...SOUTHWESTERLY FLOW ALOFT WILL BE OVER THE FORECAST AREA DURING THIS PERIOD...WITH AN UPPER LEVEL RIDGE OF HIGH PRESSURE CREEPING WESTWARD WITH TIME. IN ESSENCE...EXCEPTIONAL WARMTH IS EXPECTED TO CONTINUE THROUGH THE FORECAST PERIOD. INITIALLY...THE ORIGINS OF THE FLOW ALOFT WILL BE DRY...WITH A LOW PROBABILITY OF THUNDERSTORM ACTIVITY. OVER TIME...DISTURBANCES WITHIN THE RIDGE WILL MOVE INTO THE AREA...INCREASING THE POSSIBILITY FOR THUNDERSTORM ACTIVITY OVER THE SOUTHWEST AND CENTRAL MOUNTAIN RANGES. ALSO...THE RIDGE IS EXPECTED TO BE IN A POSITION BY TUESDAY...WHERE A WEAK MONSOON MOISTURE TAP WOULD BE PRESENT. IF SUFFICIENT MOISTURE EXISTS...TUESDAY AND WEDNESDAY AFTERNOON THUNDERSTORM POTENTIAL MAY BE INCREASED. ZUMPFE WEDNESDAY THROUGH THURSDAY...A STRONG UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION FOR A CONTINUED HOT AND MOSTLY DRY WEATHER PATTERN. HOWEVER...THERE WILL BE ISOLATED...MAINLY AFTERNOON THROUGH EARLY NIGHTTIME THUNDERSTORMS. WILLIAMSON DC && .AVIATION... UPDATED 2335Z. VFR CONDITIONS WILL PREVAIL OVER THE AREA FOR THE NEXT 24 HOURS. SCATTERED THUNDERSTORMS WILL CONTINUE FROM A LINE EAST OF KCTB TO KGTF TO KBZN THROUGH LATE THIS EVENING. LOCALIZED MVFR CONDITIONS CAN BE EXPECTED WITH THUNDERSTORM ACTIVITY. WINDS WILL BE VERY ERRATIC IN AND NEAR ANY THUNDERSTORM ACTIVITY. BRISK EAST TO SOUTHEAST WINDS ACROSS THE EASTERN PORTION OF AREA WITH WEST TO NORTHWEST WINDS OVER THE WESTERN PORTION OF AREA. WINDS WILL BECOME NORTHERLY OVERNIGHT BEFORE SHIFTING TO THE EAST AGAIN TOMORROW AFTERNOON. CAMP && .FIRE WEATHER... UPDATED 2136Z. LOCALIZED RED FLAG CONDITIONS WILL CONTINUE FOR A FEW HOURS OVER PARTS OF CENTRAL AND SOUTHWEST MONTANA (FIRE WEATHER ZONES 117 AND 118). SOUTH WINDS OF 10 TO 20 MPH WITH LOCAL GUSTS TO 30 MPH HAS BROUGHT DRY AIR WITH IT. RELATIVE HUMIDITY HAS FALLEN TO AROUND 10 PERCENT IN AREAS. WINDS WILL SHIFT WEST IN THESE AREAS AS A COLD FRONT PASSES THROUGH LATE THIS AFTERNOON INTO THE EARLY EVENING. RELATIVE HUMIDITY WILL INCREASE BEHIND THE FRONT. FOR EXAMPLE...BOZEMAN AND GREAT FALLS HAS HUMIDITIES AROUND 8 TO 9%. AT HELENA BEHIND THE FRONT...THE RELATIVE HUMIDITY IS 21% AND IN MISSOULA THE RELATIVE HUMIDITY IS 29%. EVEN THOUGH BREEZY CONDITIONS EXIST OVER NORTH CENTRAL MONTANA THE RELATIVE HUMIDITY WILL REMAIN IN THE 25 TO 35%...THUS FIRE WEATHER CONCERNS ARE NOT AS GREAT IN THIS AREA. MEIER && .PRELIMINARY POINT TEMPS/POPS... GTF 65 98 64 97 / 20 10 20 10 CTB 61 94 60 91 / 20 10 20 10 HLN 66 99 63 98 / 10 10 10 10 BZN 61 101 60 99 / 10 10 10 10 WEY 51 88 52 87 / 10 20 20 10 DLN 59 90 58 90 / 10 10 10 10 HVR 66 100 65 99 / 50 0 20 10 LWT 62 94 63 94 / 30 10 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR PORTIONS OF SW MT. && SHORT TERM...BLANK LONG TERM...COULSTON/ZUMPFE/WILLIAMSON DC AVIATION...CAMP WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 19, 5:05 AM MDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 505 AM MDT THU JUL 19 2007 MTZ008-015-052-055-201100- BEAVERHEAD-MADISON-JEFFERSON-GALLATIN- 505 AM MDT THU JUL 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF SOUTHWEST MONTANA FOR THIS AFTERNOON AND EVENING...DUE TO A COMBINATION OF INCREASING WINDS...VERY WARM TEMPERATURES...AND LOW HUMIDITIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011-013-047-050-051-201100- HILL-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS- 505 AM MDT THU JUL 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF CENTRAL MONTANA BY LATE THIS AFTERNOON...AND THEN CONTINUE THROUGH THE EVENING HOURS. THE AIRMASS WILL BE UNSTABLE ENOUGH...THAT ANY THUNDERSTORMS THAT DO DEVELOP COULD QUICKLY BECOME SEVERE. THE MAIN THREAT FROM THE STRONGER THUNDERSTORMS WILL BE HAIL AND DAMAGING WINDS. THE BEST TIME FRAME FOR ANY SEVERE THUNDERSTORMS TO OCCUR WILL BE FROM 5 PM THIS EVENING UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009-010-012-014-044>046-048-049-053-054-201100- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- BROADWATER-MEAGHER- 505 AM MDT THU JUL 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 19, 6:21 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
621 PM MDT THU JUL 19 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 3 N INVERNESS 48.60N 110.68W
07/19/2007 E1.00 INCH HILL MT PUBLIC
0540 PM NON-TSTM WND GST 3 N INVERNESS 48.60N 110.68W
07/19/2007 E70.00 MPH HILL MT PUBLIC
ESTIMATED 60-70 MPH WINDS.
&&Local storm report, Jul 19, 6:24 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
624 PM MDT THU JUL 19 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM NON-TSTM WND GST 1 W INVERNESS 48.56N 110.70W
07/19/2007 M64 MPH HILL MT MESONET
INVERNESS DOT SENSOR
&&Local storm report, Jul 19, 6:29 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
629 PM MDT THU JUL 19 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 3 N INVERNESS 48.60N 110.68W
07/19/2007 E1.00 INCH HILL MT PUBLIC
0540 PM TSTM WND GST 3 N INVERNESS 48.60N 110.68W
07/19/2007 E70.00 MPH HILL MT PUBLIC
ESTIMATED 60-70 MPH WINDS.
0542 PM TSTM WND GST 1 W INVERNESS 48.56N 110.70W
07/19/2007 E64.00 MPH HILL MT MESONET
INVERNESS DOT SENSOR
&&The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:12 PM MDT | Severe Thunderstorm Warning | TFX | Liberty | 38 min |
| Jul 19, 7:30 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 45 min |
| Jul 19, 7:34 PM MDT | Flash Flood Warning | TFX | Hill | 116 min |
| Jul 20, 4:25 AM MDT | Red Flag Warning | TFX | Broadwater, Gallatin, Jefferson, Lewis and Clark, Meagher | 17 hr |
| Jul 20, 3:18 PM MDT | Fire Weather Watch | TFX | Glacier, Liberty, Pondera, Toole | 14 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.